MAUDE Adverse Event Report: ETHICON INC. NRLON BLK 8X18IN 4-0 S/A TF CR; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. NRLON BLK 8X18IN 4-0 S/A TF CR; SUTURE, NONABSORBABLE, SYNTHETIC
Catalog Number C584D
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent an unknown procedure on an unknown date and suture was used.It was reported when passing the needle through, the needle was broken.The broken needle has been collected.It has received a request to investigate the remaining 9 packages.It was not a control release needle.Another product was used to complete the case.There were no adverse consequences to the patient.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 11/17/2025.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Additional information was requested, the following was obtained: - did any needle piece(s) fall into the patient?=>unk *if yes, - was\were the needle piece(s) retrieved during the same procedure?=>unk - what measures were taken to retrieve the broken piece(s)?=>unk - was there any additional tissue damage as a result of searching for the needle piece(s)?=>unk - please provide the lot number.105s3t - please perform and document the follow up attempt for product return.Please document the shipment tracking number in notes or rmao sections.=>we regularly contact with sale rep about the device returning.- provide the source or name and title of external person providing answers to follow-up (external person submitting answers to sales rep or loc/bq).(b)(6).It is unknown whether the needle piece was fallen to the surgical field.It has not heard the fact that x-rays and ct were used.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 12/12/2025.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002.No device problem found.Additional information: d9, h3, h6.H3 investigational summary: the product was returned to ethicon for evaluation.One opened box with nine representative unopened samples were received for analysis.Product code c584d.The complaint sample was not received for evaluation.Upon initial inspection of the sample, no external damage was observed on the external packet.In order to evaluate the condition of the returned samples, the packets were opened.The swage and attachment area were noted to be as expected.The tip and body of the needles were examined under magnification, and no defects or needle breakage were found.In addition, the samples were tested by resistance test to needles and met the requirements.As part of ethicon quality process all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.Additional h3 investigational summary: the product was returned to ethicon for evaluation.One paper lid and one winding former with three undispensed strands and one strand, and three detached needles inserted in a yellow sponge were received for analysis.Product code c584d; this code is multistrands and contains eight strands single armed per packet.During the initial inspection of the samples, no breakage needle was observed on all needles.Even though the curvature of one needle was distorted from the original form; these conditions were caused during the use.In addition, marks that appear to be caused by a surgical instrument were observed on the body of the detached needles.In addition, the sample was tested by a resistance test to the needle and met the requirements.As part of ethicon quality process all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 1/27/2026.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h3, h6.H3 investigational summary: the product received for analysis was c584d.Visual inspection and metallurgical analysis were performed on the returned product.A failed suture needle, labeled as (b)(4), was submitted to herrera, stafford and associates, llc for fractographic evaluation on november 17, 2025.The component was identified as product code c584d.It was requested that hsa assess the fracture mode of the failure.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.

Brand Name
NRLON BLK 8X18IN 4-0 S/A TF CR
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key23575543
Report Number2210968-2025-12903
Device Sequence Number21158473
Product Code GAR
UDI-Device Identifier10705031023987
UDI-Public(01)10705031023987(17)291231(10)105S3T
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberC584D
Device Lot Number105S3T
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2025
Supplement Date Received by Manufacturer11/18/2025
01/26/2026
Initial Report FDA Received Date11/17/2025
Supplement Report FDA Received Date12/12/2025
01/27/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/16/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown